Medical Specialty >> Gynecology

Doctors Lounge - Gynecology Answers

Back to Gynecology Answers List

If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.

DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.

Date of last update: 10/14/2017.

Forum Name: Gynecology

Question: Birth Control and Antibiotics


 haizi - Sun Aug 12, 2007 10:15 pm

Hi, I'm a 20 year old female. I'm currently on my second pack of Loestrin24 birth control pills. I was just recently diagnosed with UTIs just at the beginning of this month (August 3) so I started taking Nitrofurantoin (100mg) right away along with Loestrin. I was just wondering how much will the antibiotics affect the effectiveness of the pill?
 Debbie Miller, RN - Sun Aug 12, 2007 10:27 pm

User avatar It is recommended that you use a back up contraception the month you are on antibiotics. It is unknown exactly which medications will affect the pill but we do know that the antibiotics fall in that category so the safest course is to assume all of them could cause this. A barrier method would be advised if pregnancy is not desired. Your risk is not great but it could happen.
 haizi - Sun Aug 12, 2007 10:37 pm

Thank you so much for the reply, I've just been really nervous about it because I've been hearing so many mixed reviews on it. The reason for my scare is that I had unprotected sex on the 10th of august, and my last period started on the 3rd of August, which means I had sex close to my otherwise ovulation peek period if I weren't on birth control. And with the antibiotics in effect, I'm afraid that I might end up ovulating anyway which would cause a very undesirable problem.
 Debbie Miller, RN - Thu Aug 16, 2007 3:44 pm

User avatar In the future you should know about "Plan B" emergency contraception. If taken within 72 hours of having sexual intercourse, it is quite effective in preventing pregnancy. Your doctor can prescribe it or you can inquire about it with your pharmacy. It is not intended for primary birth control, but in the cases of unexpected unprotected sexual intercourse, it can prevent an unwanted pregnancy, working much the way oral contraceptives do. This is not an abortion pill, just a higher dose contraceptive that makes pregnancy unlikely.

| Check a doctor's response to similar questions

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us